Alert archive / Mississippi / Special Weather Statements in 2023

Special Weather Statement, NWS Mobile, AL

August 5, 2023George County, Mississippi

NWS Mobile, AL issued this special weather statement at Aug 5, 2023, 7:22 PM CDT for George County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2023, 7:22 PM CDT (00:22 UTC)
Expired
Aug 5, 2023, 8:00 PM CDT
In force
38 min
Issued by
NWS Mobile, AL
Hail
0.00 in
Wind
40

County George County, MS

The radar

The Mobile radar (KMOB), 41 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2023-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2023-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1812 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWUS84 KMOB 060022
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
722 PM CDT Sat Aug 5 2023
 
ALZ261-MSZ076-079-060100-
Mobile Inland AL-Greene MS-George MS-
722 PM CDT Sat Aug 5 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MOBILE...
NORTHEASTERN GEORGE AND SOUTHEASTERN GREENE COUNTIES THROUGH 800 PM
CDT...

At 721 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 6 miles northeast of Lucedale. This storm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Gulfcrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 8859 3098 8817 3082 8838 3099 8866
TIME...MOT...LOC 0021Z 320DEG 3KT 3097 8850 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

cb

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:58 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 5, 6:58 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
658 PM CDT Sat Aug 5 2023

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 658 PM CDT Sat Aug 5 2023

Some lingering showers and storms early this evening briefly
bringing MVFR (brief localized IFR) through around 05/01Z, then
primarly VFR conditions for the remainder of the night. Winds
generally light south to southwest overnight, then more westerly
during the day on Sunday. Some patchy light fog is possible in
some locations overnight. /12

&&

.PREV DISCUSSION... /issued 430 PM CDT Sat Aug 5 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Sunday)
Issued at 430 PM CDT Sat Aug 5 2023

An active day is currently ongoing with scattered to
numerous showers and thunderstorms currently ongoing. The bulk of
the storms are centered over the northwestern Florida Panhandle as a
slowly moving outflow boundary drifts westward. Upstream confluence
has allowed for backbuilding of storms along this boundary currently
located over central Santa Rosa County. PWATS in excess of 2 inches
will allow for efficient rain rates of 2 to 3 inches per hour and
slow west propagation will likely support heavy rainfall leading to
minor flooding and localized instances of flash flooding. Gusty
winds around 40 to 50 mph potentially up to 60 mph have been
occurring with this cluster of storms as it progresses westward. This
activity is expected to continue through the evening before subsiding
with the loss of daytime heating.

Sunday will be pretty close to a mirror replica of today as the
upper ridge over Texas continues to slowly retreat westward and
upper troughing digs into the Ohio River valley. A shortwave is
expected to propagate through the flow leading to scattered to
likely showers and thunderstorms during the afternoon. The best rain
chances will be focused further east away from the influences of the
upper ridge. The main concerns will be with heavy rainfall and some
isolated instances of gusty winds as DCAPES float around 1000 J/KG.
PWATS will be around 2 to 2.25 inches which would once again support
heavy rainfall rates.

Prior to any storms, heat will be the talk as once again
temperatures will climb into the mid to upper 90s with dewpoints in
the low to mid 70s. This will result in heat indices of around 110
to 112 or just below excessive heat warning. The only reason we did
not decide to pull the trigger on a heat warning is 1. Uncertainty
with afternoon storms across the area potentially limiting the heat
and 2. Majority of the area will likely fall within our 108 to 112
degree heat advisory criteria and not enough areas is expected to
see higher. However, some locations especially along the immediate
coastal interface will likely see heat indices of around 112 to
maybe some localized 113 during the afternoon as the seabreeze moves
inland. In the grand scheme of things this is splitting hairs and
the overall message is it will be absolutely miserable outside and
dangerous to spend extended periods outdoors. Be sure to drink
plenty of water and limit time in direct sunlight as much as
possible. BB/03

SHORT TERM...
(Sunday night through Tuesday night)
Issued at 430 PM CDT Sat Aug 5 2023

An upper level ridge of high pressure remains oriented across the
Desert Southwest and into west/southwest TX through Monday before
shifting eastward across south TX and the adjacent Gulf Tuesday
and Tuesday night. Mid level westerly mid to upper level flow
will meanwhile increase across MS/AL/northwest FL into early next
week along the base of a trough axis that amplifies somewhat east
of the MS River Valley. Convective coverage may be somewhat more
limited over the forecast area on Monday as compared to Sunday,
but moisture will be sufficient to keep isolated to scattered
storms in the forecast, particularly in the vicinity of the
western FL panhandle and adjacent south central AL. Storm chances
may trend higher on Tuesday, becoming more scattered to numerous
in coverage as a frontal boundary sinks southward into our region
along the amplifying mid level trough axis. Isolated strong to
severe storms will remain possible on Monday given MLCAPE values
of 2500-3500 J/KG, but severe storm and heavy rainfall potential
could tick a little higher on Tuesday, especially over interior
areas where MLCAPE values could increase over 3000-4000 J/KG in
the vicinity of the boundary. Hot temperatures will persist into
early next week with highs ranging in the mid to upper 90s and
maximum heat indices between 105-110 degrees over the entire area
Monday, and over the southern half of our region (south of the
boundary) by Tuesday. /21

LONG TERM...
(Wednesday through Saturday)
Issued at 430 PM CDT Sat Aug 5 2023

Very little change was made to the extended forecast period.
Scattered storms will remain possible each day as periodic
shortwave impulses in westerly to northwesterly flow move across
the region. Rich deep layer moisture and moderate to strong
instability will likely support a few strong to severe storm cells
with locally heavy rainfall each day. Temperatures will remain hot
in the mid to upper 90s each day with maximum heat indices of
102-107 degrees Wednesday and Thursday potentially trending a
little higher back to near or within Heat Advisory thresholds by
Friday and Saturday. /21

MARINE...
Issued at 430 PM CDT Sat Aug 5 2023

No hazards are expected as a light diurnal flow to slight
westerly flow will persist through Wednesday. Isolated to Scattered
showers and storms may be possible along the near coastal waters
during the late afternoons. BB/03

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      77  97  78  98  79  97  77  94 /  20  30  20  20  10  50  30  40
Pensacola   78  96  80  96  81  96  78  94 /  30  40  20  20  10  50  30  50
Destin      80  93  82  93  83  94  80  93 /  30  60  30  30  10  50  30  50
Evergreen   74  97  75  98  76  96  72  95 /  20  60  30  30  20  60  40  50
Waynesboro  75  98  76  98  75  94  73  95 /  40  30  20  20  20  50  20  40
Camden      74  95  75  96  74  90  71  91 /  30  60  20  30  20  50  30  50
Crestview   73  97  75  98  76  97  72  96 /  20  60  30  30  10  60  30  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.

     Heat Advisory from 10 AM to 7 PM CDT Sunday for ALZ051>060-
     261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

     Heat Advisory from 10 AM to 7 PM CDT Sunday for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

     Heat Advisory from 10 AM to 7 PM CDT Sunday for MSZ067-075-076-
     078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 5, 5:46 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
546 PM CDT Sat Aug 5 2023

ALZ264-266-FLZ201-202-052330-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Escambia Coastal FL-
546 PM CDT Sat Aug 5 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BALDWIN AND SOUTH
CENTRAL ESCAMBIA COUNTIES THROUGH 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Perdido Beach, or 7 miles northeast of Orange
Beach, moving south at 20 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Foley, Orange Beach, Lillian, Myrtle Grove, Perdido Beach, and
Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3061 8771 3067 8734 3029 8729 3023 8767
TIME...MOT...LOC 2245Z 357DEG 18KT 3036 8753

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Aug 5, 5:54 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
554 PM CDT Sat Aug 5 2023

ALZ261-262-264-052345-
Baldwin Central AL-Baldwin Inland AL-Mobile Inland AL-
554 PM CDT Sat Aug 5 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MOBILE AND WEST
CENTRAL BALDWIN COUNTIES THROUGH 645 PM CDT...

At 553 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 4 miles northeast of Axis, or 6 miles northeast of
Creola, moving southeast at 10 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bay Minette, Stockton, Stapleton, Axis, Mount Vernon, I65 And AL 225,
and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8813 3111 8799 3089 8762 3087 8764
      3086 8763 3085 8763 3083 8761 3069 8779
TIME...MOT...LOC 2253Z 314DEG 11KT 3098 8799

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Aug 5, 6:09 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
609 PM CDT Sat Aug 5 2023

ALZ056-060-060000-
Conecuh AL-Covington AL-
609 PM CDT Sat Aug 5 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CONECUH AND WEST
CENTRAL COVINGTON COUNTIES THROUGH 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Red Level, or 13 miles west of Andalusia, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Conecuh and west central Covington Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3122 8649 3113 8670 3119 8670 3119 8672
      3118 8672 3119 8673 3125 8677 3126 8677
      3126 8678 3135 8683 3141 8667
TIME...MOT...LOC 2308Z 329DEG 11KT 3132 8670

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Local storm report, Aug 5, 6:46 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
646 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Tstm Wnd Gst     2 SSW Eglin Afb         30.43N 86.56W
08/05/2023  M40 MPH          GMZ635             FL   Mesonet

            Lorraine North Shore Tempest mesonet station
            gusted to 40mph.

&&
Special weather statement, Aug 5, 6:57 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
657 PM CDT Sat Aug 5 2023

ALZ261-263-060045-
Mobile Central AL-Mobile Inland AL-
657 PM CDT Sat Aug 5 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MOBILE COUNTY
THROUGH 745 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Semmes, or 8 miles west of Saraland, moving south
at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Prichard, Chickasaw, Chunchula, Semmes, I65 And I165,
I65 And AL 158, and Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3091 8837 3095 8818 3071 8802 3063 8832
TIME...MOT...LOC 2357Z 338DEG 10KT 3084 8821

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Aug 5, 7:22 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
722 PM CDT Sat Aug 5 2023

ALZ261-MSZ076-079-060100-
Mobile Inland AL-Greene MS-George MS-
722 PM CDT Sat Aug 5 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MOBILE...
NORTHEASTERN GEORGE AND SOUTHEASTERN GREENE COUNTIES THROUGH 800 PM
CDT...

At 721 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 6 miles northeast of Lucedale. This storm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gulfcrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 8859 3098 8817 3082 8838 3099 8866
TIME...MOT...LOC 0021Z 320DEG 3KT 3097 8850

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:54 PM CDTSpecial Weather StatementMOBMobile51 min
Aug 5, 8:03 PM CDTSevere Thunderstorm WarningMOBMobile31 min
Aug 6, 2:35 AM CDTExcessive Heat WatchMOBBaldwin, Mobile15 hr
Aug 6, 2:35 AM CDTExcessive Heat WarningMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more16 hr
Aug 6, 2:35 AM CDTHeat AdvisoryMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more24 hr
Aug 6, 1:24 PM CDTSpecial Weather StatementMOBMobile36 min
Aug 6, 1:39 PM CDTSpecial Marine WarningMOB66 min
Aug 6, 3:29 PM CDTSpecial Weather StatementMOBConecuh46 min
Aug 6, 3:57 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia21 min
Aug 6, 5:13 PM CDTSpecial Weather StatementMOBCrenshaw47 min
Aug 6, 5:26 PM CDTExcessive Heat WarningMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more26 hr
Aug 6, 1:57 PM CDTSpecial Weather StatementMOBOkaloosa48 min
Aug 6, 2:44 PM CDTSpecial Weather StatementMOBOkaloosa46 min
Aug 6, 3:03 PM CDTSpecial Weather StatementMOBOkaloosa57 min

Nearby

Special Weather Statements in Mississippi, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.